Alert archive / North Dakota / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS Grand Forks, ND

June 28, 2025Ransom County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 28, 2025, 1:33 AM CDT for Ransom County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2025, 1:33 AM CDT (06:33 UTC)
Expired
Jun 28, 2025, 6:00 AM CDT
In force
4 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Ransom County, ND

The radar

The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3087 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

943 
WGUS53 KFGF 280633
FFWFGF
NDC073-281100-
/O.NEW.KFGF.FF.W.0003.250628T0633Z-250628T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
133 AM CDT Sat Jun 28 2025

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  South Central Ransom County in southeastern North Dakota...

* Until 600 AM CDT.

* At 133 AM CDT, local law enforcement reported thunderstorms 
  producing heavy rain in Lisbon: Main St and 12th AVE. Between 2 
  and 3 inches of rain have fallen. Additional rainfall amounts of 
  0.5 to 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lisbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4637 9779 4646 9783 4646 9748 4635 9745

FLASH FLOOD...OBSERVED

$$

Thomas

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 11:45 PM CDT, 1 hour 48 minutes earlier. Its key messages:

  • There is a 3 out of 5 risk for severe thunderstorms through the overnight for eastern North Dakota into west-central Minnesota.
  • There is a 2 out of 5 risk for severe thunderstorms Saturday afternoon in west-central Minnesota.
Area forecast discussion, Jun 27, 11:45 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CDT Fri Jun 27 2025

.KEY MESSAGES...

- There is a 3 out of 5 risk for severe thunderstorms through
  the overnight for eastern North Dakota into west-central
  Minnesota.

- There is a 2 out of 5 risk for severe thunderstorms Saturday
  afternoon in west-central Minnesota.

&&

.UPDATE...
Issued at 1145 PM CDT Fri Jun 27 2025

It would appear that we are transitioning from discrete to
linear mode, but until that happens all modes of severe
(tornado, hail, wind) will have potential for the area of the
tornado watch. Most likely scenario will be a transition to
linear mode by 1am with severe wind becoming the main threat.
Confidence is much lower for areas to the east of the current
tornado watch considering the convection should outrun the low
level jet.

UPDATE
Issued at 1056 PM CDT Fri Jun 27 2025

In collaboration with SPC we extended the tornado watch a row of
counties to the east, now including Griggs, Barnes, Ransom, and
Sargent counties. With discrete tornadic supercells approaching
from the west, and looking at mesoanalysis indicating that the
instability axis as shifted slightly to the west, low level jet
increasing and thus effective SRH increasing into this area, the
tornado threat will continue until either storms interact and
become linear or storms become more elevated, which likely will
happen at some point after midnight or 1am, when the tornado
watch expires. It does appear more likely severe threat will
continue after 1am and SPC will be evaluating need for
an additional watch after 1am.

&&

.DISCUSSION...
Issued at 349 PM CDT Fri Jun 27 2025

...Synopsis...

Early afternoon water vapor imagery reveals shortwave trough in
eastern MT working its way east-northeast into SK/MB. This will
provide mid/upper forcing and sufficient shear over an area of
increasing instability and low level moisture over central and
western ND. This will set the stage for very likely robust
thunderstorm development within central ND, of which will likely
be supercells. This activity will work its way eastward mid to
late afternoon before merging into a strong to severe linear
complex of storms tonight deeper into portions of
eastern/southeastern North Dakota into west-central MN by
morning.

As overnight/early morning thunderstorms exit the area to the
southeast, a lull in activity is expected before additional
thunderstorms become possible, favored to be closer to central
MN. Some of these thunderstorms may be strong to severe as well
in the late afternoon hours.

Cold front moves through the area late Saturday into early
Sunday. Behind this front, upper pattern turns more
northwesterly aloft favoring drier, less unstable air mass into
the region. This would favor near average temperatures, less
chance for organized severe weather, as well as near average
precipitation.

...Severe Potential This Afternoon into Tonight...

Supercells are likely to form in central ND this afternoon. As
these supercells move generally east, they could eek into
portions of Devils Lake basin, such as Benson County. Should
this occur, very large hail greater than 2 inches may occur.

Vast majority of guidance still favors upscale growth as it
enters deeper into Devils Lake basin and Sheyenne River Valley
after 7 PM. This would favor main threat for severe hazards to
be gusty winds up to 70 mph. Following the instability gradient,
linear complex is expected to move southeast or east tonight as
it moves through southeast ND into west-central MN by early
morning Saturday.

...Severe Potential Saturday...

General expectation is morning thunderstorms will shunt at least
a portion of the most unstable air mass into central MN. This
would favor corridor of most likely severe potential to be
within central MN. However, if most unstable air mass works its
way either back northward or morning thunderstorms doesn't quite
shunt instability too deep into central MN, then west-central
MN would hold the greatest potential, at least initially. Should
the latter scenario occur, all hazards including large hail,
gusty wind, and tornadoes would be possible at least for a
relatively brief window between the 5-8 PM timeframe.

Additional isolated thunderstorms may develop elsewhere in the
afternoon, which would hold potential for hail up to the size
of ping pong balls.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1145 PM CDT Fri Jun 27 2025

Thunderstorms will be the main concern through this period,
especially overnight. KFAR has the highest probability for TSRA,
along with gusty winds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...TG
DISCUSSION...CJ
AVIATION...TG
Hazardous weather outlook, Jun 27, 4:46 AM CDT, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
446 AM CDT Fri Jun 27 2025

MNZ001>005-007-008-013>016-022>024-027-028-NDZ006>008-014>016-024-
026>030-038-039-049-052-054-281000-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Western Walsh-
446 AM CDT Fri Jun 27 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms after 4
PM through tonight. The main hazards will be hail to the size of
golf balls, winds to 70 mph, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a level 1 out of 5 risk for severe thunderstorms Saturday
afternoon and evening. The main hazards will be large hail to the
size of ping pong balls and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 PM through tonight.

MNZ029>032-040-NDZ053-281000-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
446 AM CDT Fri Jun 27 2025

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms after 8
PM this evening through overnight tonight. The main hazards will
be winds to 70 mph and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a level 2 out of 5 risk for severe thunderstorms
Saturday afternoon and evening. The main hazards will be large
hail to the size of ping pong balls and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and tonight.

MNZ006-009-017-281000-
Lake Of The Woods-North Beltrami-South Beltrami-
446 AM CDT Fri Jun 27 2025

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Today and Tonight

Scattered strong thunderstorms may develop after midnight. The
main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a level 1 out of 5 risk for severe thunderstorms Saturday
afternoon and evening. The main hazards will be large hail to the
size of ping pong balls and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, Jun 28, 12:54 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1254 AM CDT Sat Jun 28 2025

NDZ038-039-049-053-280700-
Ransom ND-Richland ND-Barnes ND-Cass ND-
1254 AM CDT Sat Jun 28 2025

...STRONG THUNDERSTORMS WILL IMPACT RANSOM...SOUTHWESTERN CASS...
SOUTHERN BARNES AND NORTHWESTERN RICHLAND COUNTIES THROUGH 200 AM
CDT...

At 1254 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near McLeod to near
Montpelier. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lisbon, Enderlin, Walcott, Litchville, Sheldon, Fingal, and Fort
Ransom.

This includes the following highways...
 Interstate 94 in North Dakota between mile markers 272 and 282.
 Interstate 94 in Minnesota between mile markers 272 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 100 AM CDT for southeastern
North Dakota.

&&

LAT...LON 4628 9802 4663 9803 4663 9843 4697 9844
      4655 9691 4629 9690
TIME...MOT...LOC 0554Z 258DEG 17KT 4637 9739 4671 9864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Thomas

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:17 PM CDTSevere Thunderstorm WarningFGFBenson58 min
Jun 27, 9:21 PM CDTTornado WarningFGFBenson27 min
Jun 28, 12:54 AM CDTSpecial Weather StatementFGFRansom66 min
Jun 28, 2:58 PM CDTSpecial Weather StatementFGFEddy32 min
Jun 28, 3:11 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Nelson37 min
Jun 28, 3:34 PM CDTSevere Thunderstorm WarningFGFGriggs56 min
Jun 28, 4:11 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh26 min
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningFGFCass, Traill38 min
Jun 28, 5:21 PM CDTSevere Thunderstorm WarningFGFBarnes38 min
Jun 28, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass47 min
Jun 28, 6:21 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland54 min
Jun 28, 6:51 PM CDTSevere Thunderstorm WarningFGFCass29 min
Jun 28, 6:58 PM CDTFlash Flood WarningFGFCass6 hr

Nearby

Flash Flood Warnings in North Dakota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.